MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE ASPIRATION NEEDLE

OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE ASPIRATION NEEDLE
Model Number NA-201SX-4022
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pneumonia (2011); Sepsis (2067)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The subject device was not returned to olympus medical systems corp.(omsc) for evaluation.Therefore, the exact cause of the reported event could not be conclusively determined.Since the serial number is unknown, the device history record could not be reviewed.However, omsc has only shipped devices that passed the inspection.In the literature, there is no description of the device's malfunction.
 
Event or Problem Description
On jun 12, 2021, olympus medical systems corp.(omsc) received the literature titled "risks and benefits in treatment of mediastinal abscess by endobronchial ultrasound-guided transbronchial needle aspiration".This study was conducted on the endobronchial ultrasound-guided transbronchial needle aspiration (ebus-tbna) for mediastinal abscess patient.In the literature, it was reported as follows; this study aims to report a case of mediastinal abscess with complications of pneumonia and sepsis caused by ebus-tbna but subsequently treated by ebus-tbna successfully.A (b)(6) year-old man presented with transient high fever (39.38c) in conjunction with a six-month-long history of dry cough, chest computed tomography (ct) showed a non-enhancing mass in the subcarinal region.Ebus scan (cp-ebus) demonstrated an approximately 23.4 * 20.0 mm sized heterogeneous, hypoechoic, cystic lesion in the subcarinal region.Tbna was then applied and roughly 11 ml of yellowish mucopurulent material was then aspirated using a dedicated 22-gauge needle (na-201sx-4022).The microbial test from the initial ebustbna specimen of the lesion showed all negative results.Despite recommending inpatient treatment for further workup, post-procedure the patient selected to leave the hospital but returned to the hospital shortly thereafter on account of chest tightness, confusion, and cold sweats.In the emergency department, a chest ct scan revealed bilateral pneumonia, and he was diagnosed with sepsis.Again, the site was aspirated and approximately 15 ml of yellowish material was obtained.The second culture revealed candida albicans.The candida could potentially be a contaminant from the oral cavity and was transferred into the abscess cavity at the initial ebus-tbna.Maybe that's why culture was positive in puncture fluid at the second time of ebus-tbna.So the history of fever and cough may suggest subcarinal lymphadenitis gradually developed into a mediastinal abscess, and lesion stimulated adjacent trachea causes a dry cough.From the chest ct scan, we attributed bilateral pneumonia to pus gushed through the needle route into the dorsal airway when the patient coughed during the ebus tbna procedure, and rapid absorption of pus toxins in the lung led to sepsis.Omsc assumes that bilateral pneumonia led to sepsis was a serious adverse event that causes or contributes to a death or serious injury due to needing systemic antifungal treatment.This study was reported that the candida could potentially be a contaminant from the oral cavity and was transferred into the abscess cavity at the initial ebus-tbna.And, bilateral pneumonia to pus gushed through the needle route into the dorsal airway, and rapid absorption of pus toxins in the lung led to sepsis.Based on the available information, specific information on the subject device was not provided.There is no description of the device's malfunction.Omsc will submit 2 medical device reports (mdr) of the scope and the needle.This report is 1of 2.This report is regarding the serious injury (bilateral pneumonia led to sepsis) that might be related to the subject device (needle).

Brand Name
SINGLE USE ASPIRATION NEEDLE
Common Device Name
SINGLE USE ASPIRATION NEEDLE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
MDR Report Key12230933
Report Number8010047-2021-09404
Device Sequence Number1493883
Product Code FCG
UDI-Device Identifier04953170381928
UDI-Public04953170381928
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K050503
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source foreign,literature
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 07/27/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Model NumberNA-201SX-4022
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/12/2021
Initial Report FDA Received Date07/27/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Age56 YR